Alert archive / Montana / High Wind Watches in 2008

High Wind Watch 18, NWS Great Falls, MT

December 30, 2008

NWS Great Falls, MT issued this high wind watch at Dec 30, 2008, 2:37 PM MST. It took effect at Dec 31, 2008, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 2:37 PM MST (21:37 UTC)
In effect from
Dec 31, 2008, 11:00 AM MST
Expired
Dec 31, 2008, 4:49 AM MST
In force
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 30, 12:00 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 30, 12:00 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MST TUE DEC 30 2008

.UPDATE...NO GRID CHANGES MADE FOR THE MORNING UPDATE AS MOTHER
NATURE GIVES US A SHORT BREAK TODAY FROM THE ACTIVE WEATHER
PATTERN WE HAVE SEEN. STILL LOOKING FOR NEXT WEATHER SYSTEM TO
ARRIVE TOMORROW...MAINLY IN THE AFTN/EVE THOUGH LEADING EDGE WILL
REACH THE ROCKY MTN FRONT AROUND SUNRISE SO WILL LIKELY BE
UPGRADING THE CURRENT WINTER STORM WATCH TO A WARNING FOR
ELEVATIONS ABOVE 5000 FT WITH THIS AFTERNOONS FORECAST PACKAGE.
WARANAUSKAS

&&

.AVIATION...
UPDATED 1900Z
HIGH PRESSURE BUILDING INTO THE REGION THIS AFTERNOON WITH WINDS
BECOMING LIGHTER.  CLOUDS WILL CONTINUE TO DECREASE WITH VFR
CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THE PERIOD. SOME
MOISTURE IS CROSSING OVER THE DIVIDE SO LEFT VCSH FOR KHLN THROUGH
THIS EVENING. A WEAK WAVE OF LOW PRESSURE WILL PASS THROUGH THE
REGION ON WEDNESDAY SNOW SHOWERS DEVELOPING AT KBZN BY 0800Z
WEDNESDAY AND ACROSS THE REMAINDER OF THE AREA BEYOND CURRENT TAF
PERIOD ON WEDNESDAY NIGHT. MLS

&&

.PREV DISCUSSION...
/ISSUED 349 AM MST TUE DEC 30 2008/
TODAY THROUGH NEW YEARS DAY...THE WEATHER SYSTEM THAT BROUGHT
YESTERDAYS SNOW HAS MOVED EAST OF THE AREA. PLAN TO LET THE WINTER
WEATHER HIGHLIGHTS EXPIRE AT 5 AM. DO EXPECT TO SEE AT LEAST A FEW
LINGERING AREAS OF LIGHT SNOW OVER NORTH CENTRAL MONTANA INTO THIS
MORNING. EXPECT GUSTY WEST WINDS OVER THE WESTERN MOUNTAINS TO
DIMINISH THIS AFTERNOON. IN THE MEANTIME WILL MENTION AREAS OF
BLOWING SNOW FOR THAT AREA. TONIGHT AN UPPER RIDGE WILL DEVELOP
OVER THE FORECAST AREA FOR MOSTLY DRY CONDITIONS FOR THE PLAINS
AND VALLEYS. EXPECT TO SEE A THREAT OF SNOW OVER THE SOUTHWEST
MOUNTAINS WITH AN INCREASING CHANCE OF SNOW OVER THE WESTERN
MOUNTAINS AS MOISTURE INCREASES AFTER MIDNIGHT. ON WEDNESDAY A
FAST-MOVING WEATHER SYSTEM WILL MOVE ACROSS NORTHERN MONTANA. AN
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA MAINLY DURING THE
AFTERNOON. STRONG DOWNSLOPE FLOW WILL LIMIT CHANCES OF
PRECIPITATION OVER THE PLAINS BUT INCREASED MOISTURE ALONG WITH
LIFT FROM THE FRONT WILL RESULT IN AN INCREASING CHANCE OF
PRECIPITATION OVER SOUTHWEST MONTANA. THE COMBINATION OF STRONG
WINDS OVER THE WESTERN MOUNTAINS ALONG WITH THE POTENTIAL FOR
HEAVY SNOW IN THAT AREA HAS PROMPTED THE ISSUANCE OF A WINTER
STORM WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT. WILL CONFINE THE
WATCH TO ELEVATIONS ABOVE 5000 FEET AS STRONG DOWNSLOPE AND
TEMPERATURES ABOVE FREEZING SHOULD LIMIT CHANCES OF SNOW FOR THE
PLAINS AND VALLEYS. ON NEW YEARS DAY EXPECT NORTHWEST FLOW ALOFT.
DO NOT SEE ANY SIGNIFICANT WEATHER SYSTEMS BUT THERE WILL BE
SUFFICIENT MOISTURE FOR A THREAT OF SNOW OVER THE MOUNTAINS. ALSO
ON THURSDAY A CANADIAN COLD FRONT IS EXPECTED TO MOVE SOUTH OVER
THE PLAINS AND WILL BRING COOLER TEMPERATURES. BLANK

THURSDAY NIGHT THROUGH MONDAY MORNING...THE MEDIUM RANGE MODELS ARE
IN GENERAL GOOD AGREEMENT WITH A SMALL RIDGE OVER THE AREA THURSDAY
NIGHT AND FRIDAY. THIS PATTERN WILL BRING SOME RELIEF TO THE WINDS
OF RECENT...AND MILD TEMPERATURES. THIS IS AHEAD OF THE NEXT SYSTEM
WHICH SHOULD SPREAD PRECIPITATION TO THE WESTERN MOUNTAINS. WITH THE
STRONG WINDS ASSOCIATED WITH IT...COULD SEE SOME WIND HIGHLIGHTS BY
FRIDAY NIGHT AND SATURDAY ACROSS THE AREA. THE ASSOCIATED UPPER
LEVEL TROUGH MOVES INLAND AS SURFACE LOW PRESSURE OVER BC SPREAD
PRECIP OVER THE CWA...SO WILL GO A LITTLE ABOVE CLIMO POPS FOR MOST
OF THE PLAINS AND ABOVE CLIMO POPS FOR THE WESTERN MOUNTAINS. THE
MODEL AGREEMENT CONTINUES INTO SATURDAY...WITH SOME DIVERGENCE
STARTING SATURDAY NIGHT. EVEN SO WITH GENERAL NORTHWEST FLOW...HAVE
TYPICAL HIGHER POPS OVER THE WESTERN MOUNTAINS...BUT BELOW NORMAL
TEMPS FOR SATURDAY INTO SUNDAY. THOUGH THE ECMWF IS A BIT SLOWER AND
DEEPER WITH THE DISTURBANCE OVER SOUTHERN MANITOBA ON SUNDAY...A
NORTHWEST FLOW SHOULD CONTINUE OVER THE AREA AS A SPLIT IN THE UPPER
FLOW DEVELOPS OVER THE WESTERN US. AFTER A PERIOD OF RELATIVE
DRYNESS...EXPECT THE NEXT SYSTEM TO START AFFECTING THE AREA BY
SUNDAY NIGHT. THUS HAVE LOWER POPS OVER THE PLAINS AND
HIGHER...ABOVE CLIMO...POPS OVER THE WESTERN MOUNTAINS SUNDAY NIGHT.
ALSO LOOKS LIKE THE WINDS RETURN WITH WARMER TEMPS SUNDAY NIGHT INTO
MONDAY. DB

MONDAY AND TUESDAY...A WESTERLY FLOW OVER THE PACIFIC NORTHWEST WILL
BECOME MORE NORTH WESTERLY AS AN AREA OF LOW PRESSURE MOVES ACROSS
THE CANADIAN PROVINCES. PACIFIC MOISTURE AND COLD AIR WILL BE PULLED
INTO THE NORTH CENTRAL PLAINS AS THE SYSTEM MOVES INTO THE REGION
WHICH MAY REQUIRE WINTER WEATHER HIGHLIGHTS AS THE SYSTEM DEVELOPS.
SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  18  39  17 /  10  10  20  20
CTB  28  15  34  14 /  10  10  10  10
HLN  34  18  38  18 /  10  20  40  30
BZN  34  13  40  14 /  10  10  40  60
WEY  22  10  24  12 /  40  30  60  80
DLN  28  12  36  11 /  10  10  40  60
HVR  26   7  34   9 /  30  10  20  20
LWT  28   8  36  11 /  10  10  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT FOR MTZ009-014-048.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...DB
AVIATION...SYNER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 30, 4:31 AM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
431 AM MST TUE DEC 30 2008

MTZ009-014-048-311145-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
431 AM MST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FOR WEDNESDAY AND WEDNESDAY
NIGHT ABOVE 5000 FEET. AREAS OF BLOWING SNOW ARE LIKELY WITH THE
POTENTIAL FOR HIGH WINDS AND HEAVY SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>013-015-044>047-049>055-311145-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
431 AM MST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 5:06 AM MSTWinter Storm WatchTFX8 hr
Dec 30, 1:08 PM MSTWinter Storm WarningTFX34 hr

Nearby

High Wind Watches in Montana, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.